1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Myeloneuropathy following nitrous oxide anesthaesia in a patient with macrocytic anaemia

Myeloneuropathy following nitrous oxide anesthaesia in a patient with macrocytic anaemia

  1. Anonymous
    Sesso RM, Iunes Y, Melo AC.
    Neuroradiology. 1999 Aug;41(8):588-90.

    The neurological condition triggered by anaesthesia with nitrous oxide involves the cyanocobalamine pathway and is characterised by progressive demyelination and axonal lesions of the peripheral nerves and cervicothoracic spinal cord (posterior and anterolateral columns) giving a peripheral neuropathy and very frequently subacute combined degeneration of the spinal cord. It is possible to show these demyelinating lesions by MRI of the spine, allowing early diagnosis and follow-up. We describe a case of myeloneuropathy with onset a few hours after nitrous oxide anaesthesia in a patient with macrocytic anaemia and possible subclinical vitamin B12 deficiency and MRI evidence of a lesion of the cervical spinal cord. Neurological and haematological improvement followed cyanocobalamine replacement.